Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 88, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 7, 2002, 5:03 PM CDT for Buffalo County, Lyman County, South Dakota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2002, 5:03 PM CDT (22:03 UTC)
- Expired
- Jul 7, 2002, 5:45 PM CDT
- In force
- 42 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
Counties Buffalo County, SD, Lyman County, SD
The radar
The Aberdeen radar (KABR), 186 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 441 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1051 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KABR 072203
SVRABR
SDC017-085-072245-
/NEW.KABR.SV.W.0147.072203-072245/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
503 PM CDT SUN JUL 7 2002
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BUFFALO COUNTY IN CENTRAL SOUTH DAKOTA
LYMAN COUNTY IN CENTRAL SOUTH DAKOTA
* UNTIL 545 PM CDT
* AT 503 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 16 MILES WEST OF LOWER BRULE...OR ABOUT 12
MILES NORTHEAST OF PRESHO...MOVING EAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LOWER BRULE AROUND 535 PM CDT
COUNSELOR CREEK REC AREA...TAILWATERS REC AREA...FORT THOMPSON
AROUND 545 PM CDT
THIS IS A DANGEROUS STORM. TAKE SHELTER NOW
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.
LAT...LON 4414 9997 4396 9999 4392 9935 4416 9941
4409 9973
FAUCETTEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:30 PM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, Jul 7, 3:30 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN NATIONAL WEATHER SERVICE ABERDEEN SD 330 PM CDT SUN JUL 7 2002 IMMEDIATE FORECAST FOCUS WILL BE ON CONVECTIVE CHANCES TONIGHT...AND THEN AGAIN TUESDAY/WEDNESDAY. AVN AND ETA HANDLING MID LEVEL WAVE THROUGH 06Z WITH ETA TENDING TOWARD MORE POSITIVE TILT...AND BASED ON TRENDS IN WATER VAPOR IMAGERY OVER PAST 3-5 HOURS THE ETA SEEMS TO HAVE A BETTER HANDLE ON THIS EVOLUTION..BUT SURFACE FEATURES NOT SIGNIFICANTLY DIFFERENT. AVN AND ETA DIVERGE TO A GREATER DEGREE FROM 54 TO 80 HOURS INTO THIS FORECAST WITH NEXT UPPER WAVE RIDING OVER PERSISTENT WESTERN US RIDGE. SURFACE ANALYSIS FROM 18Z SHOWING SLP MINIMUM ACROSS CENTRAL SOUTH DAKOTA WITH SLP TROUGH EXTENDING NORTHEAST INTO SOUTHEAST NORTH DAKOTA. LINGERING -SHRA ACROSS FAR EASTERN CWA...WITH MORE SIGNIFICANT RETURNS IN SOUTHEAST NORTH DAKOTA AT THIS TIME. WATER VAPOR IMAGERY SHOWING UPPER SHORT WAVE APPROACHING WESTERN SOUTH DAKOTA. LAPS DATA SHOWING ONLY MODERATE AMOUNTS OF INSTABILITY ACROSS CWA DUE TO LACK OF SURFACE HEATING THIS AFTERNOON. EXCEPTION TO THIS IS ACROSS SOUTHWEST CWA AND IN WEST CENTRAL MINNESOTA WHICH HAVE SEEN A BIT MORE IN THE WAY OF SURFACE HEATING. HAVE ALREADY SEEN SOME CONVECTION REDEVELOP EXTENDING FROM JUST EAST OF KMBG TO AROUND KPIR. AS 700 HPA WAVE MOVES INTO SOUTH CENTRAL ND THIS EVENING EXPECT LOW LEVEL CONVERGENCE TO BECOME MORE SUBSTANTIAL WITH INCREASED CONVECTIVE COVERAGE...ESPECIALLY IN VICINITY OF THE AFOREMENTIONED BOUNDARY. ALTHOUGH SURFACE BASED INSTABILITY WILL ONLY BE MODEST AT AROUND 1000-1500 J/KG...SHEAR PROFILES ACROSS EASTERN CWA BECOME MORE IMPRESSIVE BY 00Z ASSOCIATED WITH A STRONGER SOUTHWEST 700 HPA WIND IN ADVANCE OF SHORT WAVE. THUS...FEEL THAT EASTERN CWA WILL SEE GREATEST COVERAGE TONIGHT. HEAVY RAINFALL STILL A CONCERN DESPITE STRONGER STEERING FLOW...WITH PWATS ON THE ORDER OF 1.5 TO 1.8 INCHES. BEST LOW LEVEL WARM ADVECTION MOVES EAST OF CWA BY MONDAY MORNING AND WILL CARRY ONLY A SMALL POP FOR FAR EASTERN CWA FOR THE EARLY MORNING. DRIER MID LEVEL AIR MOVES INTO CWA FOR MONDAY AFTERNOON AS 700 HPA RIDGE APPROACHES CWA IN ADVANCE OF NEXT SHORT WAVE OF CONCERN. MONDAY WILL BE DRY WITH DEWPOINTS FALLING BACK INTO LOW AND MID 60S. WILL CARRY CHANCE POPS FOR TUESDAY AFTERNOON THROUGH WEDNESDAY EVENING AS NEXT UPPER SHORT WAVE IS SLOW TO MOVE THROUGH NORTHERN PLAINS. BOTH AVN AND ETA SHOWING STRONG MID LEVEL FRONTOGENESIS ACROSS EXTREME WESTERN SOUTH DAKOTA WHICH WEAKENS AS 700 HPA WAVE MOVES EASTWARD. FEEL THAT AVN IS TOO FAR SOUTH AND TOO AGGRESSIVE IN BREAKING DOWN WESTERN US RIDGE AND WILL LEAN MORE TOWARD TIMING OF THE CANADIAN MODEL. MARSILI .EXTENDED DISCUSSION... EXTENDED MODEL GUIDANCE CONTINUES TREND OF DEEP TROUGH TO THE EAST WITH A RIDGE TO THE WEST. ONLY HINT OF ANY PCPN IS ACROSS THE FAR EAST EARLY DAY 4 AND THEN AGAIN ACROSS THE NORTH LATE IN DAY 7 AS THE RIDGE IS FLATTENED BY A FAIRLY VIGOROUS SHORT WAVE RIDING OVER IT. ENSEMBLE IN VERY GOOD AGREEMENT WITH PLACEMENT OF THE RIDGE THROUGH THE EXTENDED. ONLY DISAGREEMENT SEEMS TO BE HOW SHARP THE EASTERN TROUGH WILL BE. ETAX THROUGH 84 HOURS IS MORE PROGRESSIVE THAN AVN WITH SHORT WAVE MOVING OUT OF THE CWA BY EARLY THURSDAY. WITH SHORT RANGE FORECAST MORE IN LINE WITH THE ETAX WILL ONLY MENTION CLOUDS EARLY THURSDAY ACROSS THE FAR EASTERN CWA. THE RIDGING THROUGH EARLY SUNDAY. AS NEXT SHORT WAVE MOVES JUST NORTH OF THE CWA SUNDAY WOULD EXPECT AN INCREASE IN CLOUDS. WILL NOT MENTION PCPN FOR NOW AS ENSEMBLES POPS STILL QUITE LOW. WITH RIDGING TO THE WEST WILL GO A BIT ABOVE MODEL GUIDANCE TEMPS FOR THE PERIOD. FAUCETTE .ABR...NONE.
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 3:22 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Hyde | 38 min |
| Jul 7, 4:22 PM CDT | Flash Flood Warning | ABR | Hughes, Hyde | 3 hr |
| Jul 7, 4:39 PM CDT | Tornado Warning | ABR | Marshall | 36 min |
| Jul 7, 5:15 PM CDT | Tornado Warning | ABR | Marshall | 30 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.